Indiana, 2019

Flash Flood and Flooding in Indiana, June 26 to 27, 2019

June 26 to 27, 2019 · NWS LOT · 13 events in 3 counties and zones

Scattered thunderstorms developed across northwest Indiana during the evening hours of June 26th producing large hail and wind damage. These thunderstorms then produced heavy rain which caused flooding into the early morning hours of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms developed across northwest Indiana during the evening hours of June 26th producing large hail and wind damage. These thunderstorms then produced heavy rain which caused flooding into the early morning hours of June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 2:56 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 26, 2:56 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
356 PM CDT Wed Jun 26 2019

.SHORT TERM...
254 PM CDT

Through Tonight...

For the remainder of the afternoon, main concern will be chances for
isold/sct showers or thunderstorms across the region.  With
temperatures climbing into the middle 80s and dewpoints in the upper
50s to upper 60s, bringing decent low level instability, with MUCAPE
levels of 1-2k j/kg.  However, a weakly capped environment and
little focus as limited any activity to an isold shra thus far this
afternoon.  However, a well-defined lake breeze boundary across nern
IL could focus some thunderstorm development, while the widespread
area of moderate instability could lead to some diurnally driven sct
thunderstorms this afternoon and into the early evening hours.  For
the overnight hours, have carried slight chance to chance PoPs,
mainly south of the I-80 corridor as some of the CAMs try to
generate some more organized convective activity.  While there is
still no surface forcing to speak of, any remnant MCV from upstream
convection could focus some thunder development and this is likely
what the CAMs are picking up on.  So, while confidence is low on the
timing and coverage of any convective activity overnight tonight,
the most favored locations seems to be locations along and south of
I-80.

&&

.LONG TERM...
345 PM CDT

Thursday through Wednesday...

Thursday-Thursday Night:
On Thursday PM, there is a conditional risk for strong to severe
thunderstorms later in the afternoon through the evening/night,
particularly if an MCV can approach from the west/northwest during
or just after peak heating. There is plenty of uncertainty on this
occurring, with the GFS the most aggressive of the operational
models in bringing a short-wave across the area, and the NAM and
ECMWF much farther north with this feature. There was also large
spread in the 12z HREF suite of CAMs in how things evolve.
Forecast soundings show large instability developing of 3000+
j/kg, but also a pretty stout cap due to an impressive EML with
mid-level lapse rates of around 8C/km.

A short-wave/MCV materializing is key in that it would provide the
large scale lift to breach the cap and also enhance the mid-level
wind speeds with 35-40+ kt at 500 mb possible, providing sufficient
deep layer shear for storm organization. Parts of northern
Illinois in this scenario could have a more pronounced wind and
hail risk, with SPC Day 2 Slight Risk clipping part of the
northwest CWA counties. It's unclear whether an MCV will occur
given the large variance described in the first paragraph.

Should the stronger forcing remain north, that would likely keep
thunderstorm development isolated at most considering the strong
capping that appears will be in place. In addition, without an
enhancement of mid-level wind fields, deep layer shear will be
weak under mid- level ridging and likely 20-25 kt or less. This
would keep any storms that are able to form likely of the pulse
variety, with a possible downburst wind and marginal hail risk due
to the large instability and steep low and mid-level lapse rates.
With all the uncertainty in mind, have the highest chance PoPs
mostly north of I-88 in Illinois and especially closer to the
Wisconsin border from the late afternoon onward. If an MCS could
form and bow southeast, it may bring the threat area farther south
some during the evening and overnight.

Given the distinct possibility that thunderstorms remain isolated
at most on Thursday and much of the day could be quiet, the
bigger story could prove to be the first very warm to hot and
humid day of 2019. Climo of progged 925 mb temperatures supports
upper 80s to lower 90s high temperatures (good chance that ORD and
RFD register their first 90 of the season). Exception could be
the Illinois far north shore, where a lake breeze could hug the
shore and keep temperatures in the upper 70s to lower 80s. With
dew points in the mid 60s to lower 70s, peak heat index values
will be in the mid to upper 90s. Though tomorrow's heat and
humidity is certainly not at all uncommon in our summer's, the
cool and cloudy start to this one means it's important to remember
heat safety. Thursday night will stay warm and humid, with many
locations not getting below 70.

Castro

Friday through Wednesday:
Convective chances Friday will be dependent on any morning
activity/outflows with much of guidance indicating additional
development Friday afternoon/evening mainly across northeast
IL/northwest IN. High temps also dependent on convective trends
but with sunshine and dry hours midday, upper 80s seem reasonable
perhaps a few lower 90s, which would again yield mid-upper 90s
peak heat index values.

Saturday still has the potential to be primarily dry and may
still end up dry for much of the CWA but the eastern edge of the
ridge is nearby. It's possible that any thunderstorm activity is
more isolated and diurnal in nature rather than an organized
complex but confidence is low. With the potential for a drier
Saturday, maintained high temps around 90 areawide and lower 90s
are certainly possible in the west. Southwesterly winds may be
strong enough to prevent a lake breeze with very warm temps all
the way to the lakeshore, however can't rule one out especially if
aided by convective outflow which would keep shore locations
cooler if this occurs. With dewpoints into the lower 70s, peak
head index values may again reach the mid to upper 90s Saturday
afternoon.

Sunday continues to be an uncertain day in this period as it's
unclear whether capping under the ridge will hold or subtle
short-wave forcing will be able to break through and bring some
thunderstorm potential. Added some slight chance PoPs I-80 and
north to account for the uncertainty. Current forecast/blend does
turn winds east/southeast along the Illinois shore, which would
bring afternoon lake cooling. High temps for Sunday are once again
upper 80s/lower 90s except right along the shoreline, with mid to
upper 90s heat indices.

Upper ridge may hold firm next Monday through early Tuesday with
organized convection looking unlikely in this scenario such as on
the ECMWF, but given the very warm and humid airmass, isolated
afternoon/evening convection is possible. A better chance for
storms would evolve should the ridge break down a bit as shown on
the 12z GFS. The models overall have a stronger signal for
thunderstorm potential Tuesday PM through Wednesday, though it
will still be warm and humid outside of any convection.

CMS/Castro

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for this afternoon and tonight include...

Lake breeze timing this afternoon.
Chance of thunderstorms late afternoon/early evening.

Mainly light and variable winds along with a weak pressure
gradient and ample sunshine and land warming have allowed a lake
breeze to develop and quickly push inland. Latest timing per radar
trends indicate a faster inland progression than previously
anticipated. Expect that the boundary will push through ORD/MDW by
19z with a wind shift to ely and speed increase to 8-9 kt.

Chances for thunderstorms for the late afternoon through early
evening time frame remain a possibility, but confidence is low in
timing/location/coverage. The main forcing mechanisms will be
diurnal warming in an unstable low-level air mass, while the only
significant boundary or other mechanical focus is the lake breeze
boundary. While the high res models continue to focus convective
initiation along and south of the I-80 corridor by arnd 23-00z and
only directly hitting GYY, will maintain the current vcts mention
at all of the terminals, mainly in deference to the diurnal
warming/instability and the lake breeze boundary. If any
thunderstorms do develop, the main concern will be gusty/erratic
winds.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 26, 3:42 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
442 PM CDT Wed Jun 26 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272145-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
442 PM CDT Wed Jun 26 2019 /542 PM EDT Wed Jun 26 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel to quarter size.
     Limited damaging wind risk...up to 50 to 60 mph.

DISCUSSION...

Isolated thunderstorms are possible through tonight, mainly south
of I-80. There's a low chance for a few strong to marginally
severe thunderstorms capable of strong winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Friday...
  Limited Severe Thunderstorm Risk.
  Limited Excessive Heat Risk.
Saturday through Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Very warm to hot and humid conditions are in store through early
next week. While much of the time will likely be dry,
thunderstorms will be possible at times. Isolated strong to severe
thunderstorms are possible on Thursday and Friday afternoon and
evening, primarily north of the Illinois and Kankakee Rivers.
Thursday's risk may be relatively higher in north central Illinois
near the Wisconsin border.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed south of I-80 through this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast through early evening and
  moving toward the southeast in the mid evening and overnight
  at 15 to 25 mph.

LMZ740>745-272145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
442 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Limited thunderstorm wind gust risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...
  Limited Severe Thunderstorm Risk.
Saturday through Tuesday...
  Limited Thunderstorm Risk.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 26, 3:52 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
452 PM CDT Wed Jun 26 2019

INZ010-011-019-262215-
Newton IN-Jasper IN-Benton IN-
452 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON...NORTH
CENTRAL BENTON AND SOUTHWESTERN JASPER COUNTIES UNTIL 515 PM CDT/615
PM EDT/...

At 451 PM CDT/551 PM EDT/, Doppler radar was tracking a strong
thunderstorm between Wadena and Goodland, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Perkins, Wadena, Lochiel and Goodland, and west of Remington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4065 8731 4077 8739 4080 8721 4072 8713
TIME...MOT...LOC 2151Z 245DEG 8KT 4072 8730

RC

The radar

The Chicago radar (KLOT), 115 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 3 heavy rain, 2 flood, 1 flash flood. Local standard time, as filed.

Hail, Newton

When
June 26, 4:10 PM CST
Where
Newton County, Goodland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -87.280

Thunderstorm Wind, Lake

When
June 26, 8:05 PM CST
Where
Lake County, 1.73 mi NE of Dyer
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.520, -87.510

Wind gusts were estimated to 65 mph.

Thunderstorm Wind, Newton

When
June 26, 8:10 PM CST
Where
Newton County, 2.54 mi ESE of Roselawn
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -87.279

A tree was blown down.

Hail, Newton

When
June 26, 8:10 PM CST
Where
Newton County, 2.54 mi ESE of Roselawn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.130, -87.279

Hail, Jasper

When
June 26, 8:56 PM CST to 8:57 PM CST
Where
Jasper County, 1 mi S of Demotte
Measured
1 in hail
Reported by
Social Media
Coordinates
41.185, -87.200

Thunderstorm Wind, Newton

When
June 26, 9:00 PM CST
Where
Newton County, 2.19 mi ESE of Sumava Resorts
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.160, -87.410

Trees were blown down.

Thunderstorm Wind, Newton

When
June 26, 9:10 PM CST
Where
Newton County, 0.68 mi S of (C98) Lake Village Airport
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.140, -87.469

Trees were blown down.

Flash Flood, Lake

When
June 27, 12:00 AM CST to 3:45 AM CST
Where
Lake County, 0.91 mi NE of North Hayden to 0.96 mi NE of North Hayden
Cause
Heavy Rain
Reported by
Public
Coordinates
41.290, -87.459

Route 2 was flooded under a railroad bridge.

Flood, Lake

When
June 27, 12:30 AM CST to 7:30 AM CST
Where
Lake County, 0.9 mi NNW of Crown Pt Arpt to 0.79 mi WNW of Crown Pt Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.441, -87.389

Flooding of roadways was reported at the White Hawk Country Club.

Flood, Lake

When
June 27, 3:45 AM CST to 11:00 AM CST
Where
Lake County, 0.91 mi NE of North Hayden to 0.97 mi NE of North Hayden
Cause
Heavy Rain
Reported by
Public
Coordinates
41.290, -87.459

Flooding of Route 2 under a railroad bridge continued through midday.

Heavy Rain, Newton

When
June 27, 5:00 AM CST
Where
Newton County, 2 mi W of Lake Village
Reported by
CoCoRaHS
Coordinates
41.130, -87.488

Storm total rainfall of 4.40 inches was measured.

Heavy Rain, Newton

When
June 27, 5:00 AM CST
Where
Newton County, 6.38 mi ENE of Enos
Reported by
CoCoRaHS
Coordinates
41.050, -87.334

Storm total rainfall of 4.20 inches was measured.

Heavy Rain, Newton

When
June 27, 5:00 AM CST
Where
Newton County, 5.37 mi NNW of Mt Ayr
Reported by
CoCoRaHS
Coordinates
41.016, -87.335

Storm total rainfall of 3.50 inches was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834554, 834556, 838310, 838311, 834563, 838308, 838309, 838319, 838632, 838320, 838633, 838634, 838635.